Alert archive / Kansas / Flash Flood Watches in 2020
Flash Flood Watch 1, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood watch at May 24, 2020, 3:12 AM CDT for 9 counties in Kansas. It took effect at May 24, 2020, 4:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2020, 3:12 AM CDT (08:12 UTC)
- In effect from
- May 24, 2020, 4:00 PM CDT
- Expired
- May 25, 2020, 3:30 AM CDT
- In force
- 12 hr
- Issued by
- NWS Dodge City, KS
- Flood severity
- None
Counties Barber County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Kiowa County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.2 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2532 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted.
603 WGUS63 KDDC 240812 FFADDC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Dodge City KS 312 AM CDT Sun May 24 2020 KSZ031-046-065-066-079>081-089-090-242100- /O.NEW.KDDC.FF.A.0001.200524T2100Z-200526T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber- Including the cities of Pfeifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, Kinsley, Lewis, Greensburg, Haviland, Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 312 AM CDT Sun May 24 2020 ...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH MONDAY EVENING... The National Weather Service in Dodge City has issued a * Flash Flood Watch for portions of central Kansas and south central Kansas...including the following in central ... Kansas...Ellis and Rush. in south central Kansas...Barber... Comanche...Edwards...Kiowa...Pawnee...Pratt and Stafford. * From this afternoon through Monday evening * Thunderstorms this afternoon and overnight will produce periods of heavy rainfall. Rainfall rate up to two inches an hour will be possible at times. Some areas late today and overnight may experience multiple rounds of this heavy rainfall and this could lead to flash flooding or flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
229 WGUS63 KDDC 241555 FFADDC Flood Watch National Weather Service Dodge City KS 1055 AM CDT Sun May 24 2020 KSZ031-046-065-066-079>081-089-090-251000- /O.CON.KDDC.FF.A.0001.200524T2100Z-200526T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber- Including the cities of Pfeifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, Kinsley, Lewis, Greensburg, Haviland, Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 1055 AM CDT Sun May 24 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 4 PM CDT THIS AFTERNOON THROUGH MONDAY EVENING... The Flash Flood Watch continues for * Portions of central Kansas and south central Kansas... including the following in central ...Kansas...Ellis and Rush. in south central Kansas...Barber...Comanche...Edwards... Kiowa...Pawnee...Pratt and Stafford. * From 4 PM CDT this afternoon through Monday evening * Thunderstorms this afternoon and overnight will produce periods of heavy rainfall. Rainfall rate up to one inch an hour will be possible at times. Some areas tonight and early Monday morning may experience multiple rounds of this heavy rainfall and this could lead to flash flooding or flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
562 WGUS63 KDDC 250830 FFADDC Flood Watch National Weather Service Dodge City KS 330 AM CDT Mon May 25 2020 KSZ031-046-065-066-079>081-089-090-250930- /O.CAN.KDDC.FF.A.0001.000000T0000Z-200526T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber- Including the cities of Pfeifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, Kinsley, Lewis, Greensburg, Haviland, Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 330 AM CDT Mon May 25 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Kansas and south central Kansas has been cancelled. There will be a chance for light rain showers along with a few widely scattered thunderstorms today. Heavy rainfall is no longer expected. Rainfall totals from daybreak to 6 pm will range from 1/4 to around 1/2 inch. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood watch went out at May 24, 2:58 AM CDT, 14 minutes earlier.
Area forecast discussion, May 24, 2:58 AM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 258 AM CDT Sun May 24 2020 ...Updated Short Term and Long Term Discussions... .SHORT TERM...(Today and tonight) Issued at 239 AM CDT Sun May 24 2020 Models were in decent agreement with a surface cold front moving across southwest Kansas this Sunday morning and then becoming nearly stationary during the afternoon near or just east of a Liberal to Dodge City to Hays line. This boundary late day will then be the focus for afternoon thunderstorm development and some of these storms may be severe given the 0-6km shear of 30 to 40 knots and MUCAPE values in excess of 3000 j/kg. Discrete supercells look possible early in the event, especially near the Oklahoma border where the front is more west to east then southwest to northeast. Hail larger than 2 inches look possible along with strong damaging winds. Early this evening the hail threat will begin to decrease with strong winds and heavy rain becoming the main hazard east of the Hays to Dodge City line. In this area given periods of heavy rainfall can be expected given the high precipitable water values. Also based on the flow parallel to the surface boundary several locations east of the Dodge City to Hays line could easily see several rounds of these thunderstorms which will be producing heavy rainfall. Given the potential for training thunderstorms this early tonight plus another area of thunderstorms crossing western Kansas after midnight and early Monday flooding will be a concern for some locations along and east of highway 183. As a result will issue a flash flood watch for locations along and east of a Hays to Larned to Greensburg and Coldwater line. As the storms that do develop along this surface boundary move east northeast early tonight the late day convection that will be developing over central Colorado will be approaching west central and southwest Kansas. These storms will provide the best chance for widespread rainfall as they cross western Kansas during the overnight hours. The chance for severe weather with the thunderstorms crossing western Kansas after midnight will not be as high as the convection that will be possible between 21z Sunday and 03z Monday. .LONG TERM...(Monday through Saturday) Issued at 239 AM CDT Sun May 24 2020 On Monday a cool dome of high pressure at the surface will begin to build into western Kansas as an upper level trough slowly slides east across the West Central High Plains. 850mb temperatures are currently forecast to fall from the teens at 00z Monday to the single digits by 00z Tuesday. Based on these cooling temperatures forecast on Monday along with the clouds and scattered precipitation the highs Monday afternoon may struggle to climb into the mid to upper 60s. Highs in the 55 to 60 degree range looks like a real possibility for portions of western Kansas while south central Kansas may see afternoon temperatures in the low to mid 60s. An upper level low is forecast to develop over Oklahoma and north Texas Tuesday as several weak upper level waves rotate around this developing upper low. As each of these subtle waves rotate around this upper low and across southern Kansas mid week there will be ongoing chances for precipitation, especially across south central Kansas given this will be located near a 700mb to 500mb deformation zone. Clouds and precipitation chances that will continue through mid week will also keep temperatures unseasonably cool, especially across south central Kansas. Further west, near the Colorado border, where some sunshine will be developing mid week the highs are expected to begin to slowly warm back into the mid 70s to near 80 degrees. Dry and warmer conditions will begin to spread east across western Kansas late week as the upper low slowly wobbles towards Arkansas and Louisiana. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1217 AM CDT Sun May 24 2020 A low level wind shear group will be added to the 06z tafs given that the NAM and HRRR both indicated a 45 to 50knot low level jet over southwest Kansas between 06z and 11z Sunday. The surface winds overnight will be south at 10 to 15 knots. A surface cold front will cross southwest Kansas between 15z and 21z Sunday and this boundary passes the southerly winds will shift to north northeast. Scattered afternoon and evening thunderstorms will also be possible along this cold front late today and early tonight. Cloud bases this afternoon near these thunderstorms will range from 3000 to 5000ft AGL. && .PRELIMINARY POINT TEMPS/POPS... DDC 85 55 61 50 / 50 80 60 30 GCK 81 52 63 47 / 30 80 50 10 EHA 81 51 62 47 / 30 70 50 20 LBL 85 54 64 49 / 30 70 50 20 HYS 82 55 66 51 / 50 80 70 30 P28 87 62 70 57 / 50 80 90 50 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from this afternoon through Monday evening for KSZ031-046-065-066-079>081-089-090. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:34 PM CDT | Special Weather Statement | DDC | Meade | 26 min |
| May 23, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 21 min |
| May 24, 5:12 PM CDT | Special Weather Statement | DDC | Trego | 33 min |
| May 24, 5:21 PM CDT | Special Weather Statement | DDC | Ford | 39 min |
| May 24, 5:52 PM CDT | Special Weather Statement | DDC | Stafford | 38 min |
| May 24, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 47 min |
| May 24, 6:21 PM CDT | Special Weather Statement | DDC | Ford | 39 min |
| May 24, 6:29 PM CDT | Tornado Warning | DDC | Stafford | 21 min |
| May 24, 6:48 PM CDT | Special Weather Statement | DDC | Clark | 42 min |
| May 24, 6:51 PM CDT | Special Weather Statement | DDC | Stafford | 39 min |
| May 24, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 18 min |
Nearby
Flash Flood Watches in Kansas, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.